0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Ziprasidone-Related Tardive Dyskinesia
MARTIN E. KECK, M.D.; MARIANNE B. MÜLLER, M.D.; ELISABETH B. BINDER, M.D., Ph.D.; ANNETTE SONNTAG, M.D.; FLORIAN HOLSBOER, M.D., Ph.D.
Am J Psychiatry 2004;161:175-a-176. doi:10.1176/appi.ajp.161.1.175-a

To the Editor: Tardive dyskinesia is a potentially irreversible serious side effect of antipsychotic medication. One of the major benefits of atypical antipsychotic drugs is their lower propensity to cause tardive dyskinesia. Quetiapine is a dibenzothiazepine that antagonizes both dopamine-2 and serotonin-2A receptors (1). Two cases of tardive dyskinesia associated with quetiapine have been reported. The first occurred in a patient with schizophrenia after many years of previous exposure to traditional neuroleptics (2), while the second was reported in a patient with type I bipolar disorder who had never been exposed to typical neuroleptics (3). Ziprasidone, a benzothiazolylpiperazine, is the only atypical antipsychotic that is an agonist at serotonin 5-HT1A receptor sites and an inhibitor of both norepinephrine and serotonin reuptake. We found only one report of tardive dyskinesia associated with ziprasidone, and it involved the reemergence of tardive dyskinesia in a man with type I bipolar disorder who already had a history of tardive dyskinesia with long-term treatment with typical neuroleptics (4). Here we report the case of a patient who experienced tardive dyskinesia within 2 months of treatment with ziprasidone.

Ms. A, a 70-year-old woman with chronic hepatitis C without cirrhosis (she had had interferon therapy in 1990) and no past psychiatric history was admitted to our hospital because of a first severe major depressive episode with mood-congruent psychotic features. Her psychiatric symptoms were judged not to be the direct physiological consequence of the chronic hepatitis C. A neurological examination, analysis of CSF, and magnetic resonance imaging, including proton magnetic resonance spectroscopic studies, yielded normal results. Therapy with citalopram, 40 mg/day, and haloperidol, 6 mg/day, was begun. After 6 days, she suffered from akathisia; haloperidol was stopped and replaced by quetiapine, which was gradually increased to a maintenance dose of 400 mg/day. Concomitantly, vitamin E (α-tocopherol, 500 IU/day) was given. She received ziprasidone as an alternative to quetiapine when the latter was discontinued after 12 months of treatment because of fatigue and a mildly depressed mood. The ziprasidone dose was gradually increased to 100 mg/day, and Ms. A’s depressive symptoms remitted. Repetitive involuntary jaw and toe movements were noticeable within 9 weeks of the initiation of ziprasidone treatment.

The present case suggests that ziprasidone can be associated with tardive dyskinesia, even in someone who never had tardive dyskinesia before and who was exposed to a traditional neuroleptic for only 6 days. Moreover, even though accumulating evidence suggests that antioxidants may be efficacious in the treatment and prevention of tardive dyskinesia (5), vitamin E was not beneficial in this patient. The incidence and prevalence of tardive dyskinesia are significantly greater in older patients (2). The age of the patient, and the parallel treatment with a serotonin reuptake inhibitor (6), together with chronic inflammatory disease, may have favored the early appearance of involuntary movements.

Tarsy D, Baldessarini RJ, Tarazi FI: Effects of newer antipsychotics on extrapyramidal function. CNS Drugs  2002; 16:23–45
[PubMed]
[CrossRef]
 
Ghelber D, Belmaker RH: Tardive dyskinesia with quetiapine (letter). Am J Psychiatry  1999; 156:796–797
 
Ghaemi SN, Ko JY: Quetiapine-related tardive dyskinesia (letter). Am J Psychiatry  2001; 158:1737
[CrossRef]
 
Rosenquist KJ, Walker SS, Ghaemi SN: Tardive dyskinesia and ziprasidone (letter). Am J Psychiatry  2002; 159:1436
[CrossRef]
 
Lohr JB, Kuczenski R, Niculescu AB: Oxidative mechanisms and tardive dyskinesia. CNS Drugs  2003; 17:47–62
[PubMed]
[CrossRef]
 
Jimenez-Jimenez FJ, Molina JA: Extrapyramidal symptoms associated with selective serotonin reuptake inhibitors. CNS Drugs  2000; 14:367–379
[CrossRef]
 
+

References

Tarsy D, Baldessarini RJ, Tarazi FI: Effects of newer antipsychotics on extrapyramidal function. CNS Drugs  2002; 16:23–45
[PubMed]
[CrossRef]
 
Ghelber D, Belmaker RH: Tardive dyskinesia with quetiapine (letter). Am J Psychiatry  1999; 156:796–797
 
Ghaemi SN, Ko JY: Quetiapine-related tardive dyskinesia (letter). Am J Psychiatry  2001; 158:1737
[CrossRef]
 
Rosenquist KJ, Walker SS, Ghaemi SN: Tardive dyskinesia and ziprasidone (letter). Am J Psychiatry  2002; 159:1436
[CrossRef]
 
Lohr JB, Kuczenski R, Niculescu AB: Oxidative mechanisms and tardive dyskinesia. CNS Drugs  2003; 17:47–62
[PubMed]
[CrossRef]
 
Jimenez-Jimenez FJ, Molina JA: Extrapyramidal symptoms associated with selective serotonin reuptake inhibitors. CNS Drugs  2000; 14:367–379
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 21

Related Content
Books
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 20.  >
Dulcan's Textbook of Child and Adolescent Psychiatry > Chapter 49.  >
Topic Collections
Psychiatric News
PubMed Articles